MAUDE Adverse Event Report: VASCULAR SOLUTIONS LLC TURNPIKE LP 150CM; CATHETER, PERCUTANEOUS

VASCULAR SOLUTIONS LLC TURNPIKE LP 150CM; CATHETER, PERCUTANEOUS
Catalog Number 5639
Medical Device Problem Code Material Separation (1562)
Health Effect - Clinical Codes Foreign Body In Patient (2687); Vascular Dissection (3160)
Date of Event 02/07/2024
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Qn# (b)(4).
 
Event or Problem Description
It was reported that "turnpike lp was used in the hospital in zwolle the netherlands on 7 february 2024 during a cto.During retracting after spinning the device in a coronary artery (intended use by experienced operator) the turnpike lp broke down in 2 pieces.Catheter fracture at 20 cm from the distal tip.Catheter was retracted, fractured piece was retracted with snaring technique ( en snare from merit medical).After asking: no negative effect on patient or outcome, but procedure lasted longer." additional information: turnpike lp was used in retrograde case, from lad to rca via septal channel.It broke after extensive torqueing and pushing in a very difficult case.It was cut "clean" during a 90 degree bend where there was extensive calcium under and above the bend of 90 degrees from lad to septal.Both doctors also noted multiple scratches on the turnpike proximal of the turnpike lp leisure.Patient had two previous events with broken material from a different supplier in previous cases in the right arm and one in the rca.When the turnpike broke doctors felt no resistance and took out proximal part, but only measured 130 cm.Distal 20 cm was retrieved by using a snare, which was positioned over the turnpike lp.A balloon catheter was inserted in the snare as well to trap the turnpike lp.All devices were removed all at once.Procedure was discontinued, cto remained as it was.There was a small septal dissection, which closed spontaneously.Patient had no negative effects and did not need special care.
 
Additional Manufacturer Narrative
Qn#(b)(4).One-unit of turnpike was returned for evaluation in two pieces without the presence hub.Blood particulates were noted on the unit.Unit was decontaminated and inspected.Severe shaft damages were observed along the length of the shaft for piece 1.Damages include excess torque damage, crimped shaft, kinks, and coil damages.Turnpike was locked onto the guidewire.Distal piece 2 was damaged.The shaft material was twisted with liner exposed.Damages are likely to have occurred during use in the procedure when torqued against resistance.A dhr review was completed for lot 73e2300064.No issues or nonconformities were noted.The ifu states the following warning and precaution: never advance, withdraw, or rotate an intravascular device against resistance until the cause of the resistance is determined by fluoroscopy.Movement of the catheter or guidewire against resistance may result in separation of the catheter or guidewire tip, other device damage, or vessel injury.Do not rotate the catheter more than two (2) consecutive 360 rotations in either direction if the distal tip is not also rotating and advancing, as it may result in separation of the catheter, damage to the catheter, or vessel injury exercise care in handling the catheter during a procedure to reduce the possibility of accidental breakage, bending, or kinking.As per the additional information received, turnpike was used in a retrograde case from lad to rca via septal channel.The turnpike broke due to extensive torquing.The shaft was cut during a 90-degree bend due to the presence of extensive calcium under and above the 90-degree bend from lad to septal.The turnpike was trapped within the guidewire with a balloon catheter.All the units were removed together.Procedure was discontinued.A small septal dissection was noted which closed spontaneously.No negative effects noted on the patient.Based on product evaluation, excessive torquing would lead to severe shaft damages and/or separation.Based on the information, the most likely root cause of the issue is user error.The der process will continue to monitor for any similar events.
 
Event or Problem Description
It was reported that "turnpike lp was used in the hospital in (b)(6) on (b)(6) 2024 during a cto.During retracting after spinning the device in a coronary artery (intended use by experienced operator) the turnpike lp broke down in 2 pieces.Catheter fracture at 20 cm from the distal tip.Catheter was retracted, fractured piece was retracted with snaring technique ( en snare from merit medical).After asking: no negative effect on patient or outcome, but procedure lasted longer." additional information: turnpike lp was used in retrograde case, from lad to rca via septal channel.It broke after extensive torqueing and pushing in a very difficult case.It was cut "clean" during a 90 degree bend where there was extensive calcium under and above the bend of 90 degrees from lad to septal.Both doctors also noted multiple scratches on the turnpike proximal of the turnpike lp leisure.Patient had two previous events with broken material from a different supplier in previous cases in the right arm and one in the rca.When the turnpike broke doctors felt no resistance and took out proximal part, but only measured 130 cm.Distal 20 cm was retrieved by using a snare, which was positioned over the turnpike lp.A balloon catheter was inserted in the snare as well to trap the turnpike lp.All devices were removed all at once.Procedure was discontinued, cto remained as it was.There was a small septal dissection, which closed spontaneously.Patient had no negative effects and did not need special care.

Brand Name
TURNPIKE LP 150CM
Common Device Name
CATHETER, PERCUTANEOUS
Manufacturer (Section D)
VASCULAR SOLUTIONS LLC
minneapolis MN
Manufacturer (Section G)
VASCULAR SOLUTIONS LLC
6464 sycamore court north
minneapolis MN 55369
Manufacturer Contact
kevin don bosco
3015 carrington mill blvd
morrisville, NC 27560
MDR Report Key18864598
Report Number2134812-2024-00007
Device Sequence Number11594616
Product Code DQY
UDI-Device Identifier10841156100698
UDI-Public10841156100698
Combination Product (Y/N)N
Initial Reporter CountryNL
PMA/510(K) Number
K151981
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 02/12/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date05/02/2025
Device Catalogue Number5639
Device Lot Number73E2300064
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/12/2024
Supplement Date Received by Manufacturer02/12/2024
Initial Report FDA Received Date03/08/2024
Supplement Report FDA Received Date03/28/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured05/13/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
NOT REPORTED; NOT REPORTED
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown